Alert archive / Arkansas / Flash Flood Warnings in 1997

Flash Flood Warning 40, NWS Shreveport, LA

April 4, 1997Columbia County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Apr 4, 1997, 10:29 PM CST for Columbia County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 1997, 10:29 PM CST (04:29 UTC)
Expired
Apr 5, 1997, 2:30 AM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 102 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 050430
FFWSHV
ARC027-050830-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 PM CST FRI APR 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  230 AM CST
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...COLUMBIA COUNTY
 
DOPPLER RADAR CONTINUED TO INDICATE DEVELOPING THUNDERSTORMS ACROSS MOST
OF THE WARNED AREA. RAINFALL AMOUNTS WERE ESTIMATED TO BE IN THE TWO TO
THREE INCH RANGE ACROSS MOST OF COLUMBIA COUNTY WITH ANOTHER TWO TO
THREE INCHES LIKELY LATER TONIGHT. THE STORMS WILL CONTINUE TO MOVE
NORTHEASTWARD TONIGHT.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.
 
13/04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 8:30 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 4, 8:30 PM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CST FRI APR 4 1997

SEVERE WEATHER CONTINUES TO DOMINATE THE WEATHER THIS EVENING. FIRST
ROUND OF SVR THUNDERSTORMS PRODUCED A TORNADO OR TWO AND SEVERAL
REPORTS OF HIGH WIND. STRONG UPPER LOW OVER BIG BEND AREA OF TEXAS
IS MOVING EAST NORTHEAST AND WILL CONTINUE TO PRODUCE SEVERE WEATHER
IN OUR AREA INTO THE WEE HOURS OF THE MORNING.  DRY LINE SHOULD PUNCH
WELL INTO EAST AND NORTHEAST TEXAS TONIGHT... BUT SHOULD STOP JUST
WEST OF SHREVEPORT. SEVERE WEATHER WILL SLOWLY TAPER OFF LATE TONIGHT
AS THE UPPER LOW MOVES RAPIDLY NORTH OF OUR AREA.  NEED TO CONTINUE
FLASH FLOOD WATCH TONIGHT FOR NORTHWEST AND NORTH CENTRAL LOUISIANA
AND FOR NORTHEAST TEXAS UNTIL THE NEXT FCST ISSUANCE. THE REMAINDER
OF THE FORECAST LOOKS OK AS IS.

3

In the hours before

Local storm report, Apr 4, 5:07 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
510 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     BOSSIER CITY              LA   FLOODING
04/04/97   BOSSIER                        NUMEROUS REPORTS OF FLOODING
                                          ACROSS THE CITY WITH SOME
                                          ROADWAYS CLOSED DUE TO HIGH
                                          WATER.

450 PM     SHREVEPORT                LA   HEAVY RAINFALL
04/04/97   CADDO                          3.25 INCHES OF RAIN RECORDED
                                          IN AN HOUR AND A HALF BY
                                          COOP OBSERVER.

13
Local storm report, Apr 4, 5:10 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
510 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

435 PM     BOSSIER CITY              LA   FLOODING
04/04/97   BOSSIER                        NUMEROUS REPORTS OF FLOODING
                                          ACROSS THE CITY WITH SOME
                                          ROADWAYS CLOSED DUE TO HIGH
                                          WATER.

450 PM     SHREVEPORT                LA   HEAVY RAINFALL
04/04/97   CADDO                          3.25 INCHES OF RAIN RECORDED
                                          IN AN HOUR AND A HALF BY
                                          COOP OBSERVER.

13
Local storm report, Apr 4, 5:33 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
540 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     SHREVEPORT                LA   FLOODING
04/04/97   CADDO                          CARS COMPLETELY SUBMERGED BY
                                          HIGH WATER AT THE UNDERPASS
                                          OF HEARNE AND M0IDWAY. DIVERS
                                          AT THE SCENE TRYING TO RESCUE
                                          MOTORISTS.

13
Local storm report, Apr 4, 5:40 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
540 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

535 PM     SHREVEPORT                LA   FLOODING
04/04/97   CADDO                          CARS COMPLETELY SUBMERGED BY
                                          HIGH WATER AT THE UNDERPASS
                                          OF HEARNE AND MIDWAY. DIVERS
                                          AT THE SCENE TRYING TO RESCUE
                                          MOTORISTS.

13
Local storm report, Apr 4, 5:44 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     COTTON VALLEY             LA   TORNADO
04/04/97   WEBSTER                        DAMAGE TO BUILDINGS ALONG WITH
                                          TREES AND POWER LINES UPROOTED.
                                          DAMAGE TO SEVERAL HOMES.

510 PM     SHONGALOO                 LA   TORNADO
04/04/97   WEBSTER                        NUMEROUS TREES DOWN AT THE
                                          INTERSECTION OF HWY 157 AND
                                          159. TREES WERE REPORTED TO
                                          HAVE BEEN THROWN INTO THE
                                          SHONGALOO HIGH SCHOOL.
                                          NUMEROUS POWERLINES DOWN AS
                 H                         WELL. NO INJURIES REPORTED.
Local storm report, Apr 4, 5:45 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
545 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

455 PM     COTTON VALLEY             LA   TORNADO
04/04/97   WEBSTER                        DAMAGE TO BUILDINGS ALONG WITH
                                          TREES AND POWER LINES UPROOTED.
                                          DAMAGE TO SEVERAL HOMES.

510 PM     SHONGALOO                 LA   TORNADO
04/04/97   WEBSTER                        NUMEROUS TREES DOWN AT THE
                                          INTERSECTION OF HWY 157 AND
                                          159. TREES WERE REPORTED TO
                                          HAVE BEEN THROWN INTO THE
                                          SHONGALOO HIGH SCHOOL.
                                          NUMEROUS POWERLINES DOWN AS
                                          WELL. NO INJURIES REPORTED.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:56 PM CSTFlash Flood WarningSHVUnion4 hr
Apr 4, 11:21 PM CSTSevere Thunderstorm WarningSHVHempstead, Howard54 min
Apr 5, 12:35 AM CSTSevere Thunderstorm WarningSHVColumbia, Lafayette40 min
Apr 5, 2:22 AM CSTFlash Flood WarningSHVColumbia4 hr
Apr 5, 3:44 AM CSTFlash Flood WarningSHVUnion2 hr

Nearby

Flash Flood Warnings in Arkansas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.